Anxiety and Anti-Depressants
Basically, if your anxiety started at the same time as a clear biological depression, it is possible that you might get away with just using an anti-depressant for anxiety.
Yet often, those with biological depression also have one of many anxiety disorders and this may need to be treated separately.
Antidepressants roughly decrease pure anxiety in youth better than adults. I would say, roughly, 45% of youth will have a marked decrease in anxiety with common anti-depressants and 30% of adults will have an anxiety reduction.
My Stupid Anti-Depressant Made Me More Nervous!
Welcome to the world of sloppy pharmacology. In this word anyone with a license to write for medications thinks they are an expert in tailoring medications to your unique body--often in 5 minutes!
If you have started an anti-depressant and fell more uncomfortable and nervous here are some possible reasons. Consider printing this out for your prescribing health practitioner.
- New Onset Serotonin Sensitivity--drug companies are not concerned with the dose of medication that will fit your unique body. They care about the 80% who might feel a little discomfort which will pass in a day or two and have some benefit from the medication. Busy docs are told to encourage you to "stick it out" and "it will go away." This is possibly true, but often they are clueless that the starting doses are much too high, and if you feel better on this high dose, it might take days or even a couple weeks to feel relaxed and comfortable.
I do not know why some on the dosing bell curve are more sensitive to medications than others. Perhaps you have more brain receptors for the medication and they fire all at once. There are many possible reasons.
Anyone with a license to prescribe should hand out pill-cutters like tissues. Start with fractions of pills and have the pill designers at the local pharmaceutical plant jump in a river.
One of the amazing stupid and bizarre discussions going on is the issue of whether anti-depressants cause increased suicidality. I was asked by a leading national pediatric journal and a top Ivy League Medical School to address the issue of medication sensitivities many years ago. I was frank about the problem of chemical battery with medications, meaning the absurd incompetent starting doses routinely used. That article in rough form is on this web site. After asking for it, they decided not to publish it because I was so "specific and cookbook." They hated my expression "chemical battery" because I guess it was not "Ivory Tower" enough and professional. It is the only thing I have ever submitted that did not get published.
So now we see many government organizations, drug companies and parent's organizations getting very detailed examining why some youth kill themselves after starting anti-depressants. Let me explain one common reason that seems to be too simple for those who are so smart. It is not amusing; it is sickeningly simple and very upsetting.
If we have a very sad child and we start them on the suggested ridiculous chemical battery dose, you often create panic, agitation and excess energy. We know for a fact that new panic and agitation with depression increases suicide.
- Akathisia--restlessness unrelated to time frame… It does not go away. You feel like you have to move and feel very restless. This is not a common problem, but is not rare either. Generally no one is going to consider this possibility. If you think this is you, it will generally increase each week and with each dose increase, it does not go away in a couple weeks. Consider a Web search if you feel this is you.
- Paradoxical Dysinhibition or Paradoxical Anxiety--these are not necessarily official terms, but they sound pretty impressive, huh? Basically, all this means is a medication that reduces anxiety does the opposite. We see this most commonly in children or adults with brain injury. If this feeling does not go away in two weeks, it will not go away. Bag the medication or at least reduce it.
- Low Liver Enzymes--your liver cleans up all the junk in the body and removes synthetic medications. Each medication usually is caught by certain enzymes or "catcher's mitts" and broken down. But just like a baseball team has only a single catcher, some people have small number of enzymes needed to metabolize a medication. Perhaps your liver does not have enough enzymes to chew up the drug just yet. We call these different types of enzyme "catchers" members of the CP450 system. I feel smarter just saying it. Some people have genetically low numbers of a certain type. Others have medications or toxins that are filling up these enzymes so they cannot handle your drug and remove it promptly.
- Bipolar Disorder--some youth are very sensitive to anti-depressants and can develop mania and marked agitation and irritability on these medications. This can be a form of mania. Sometimes it is caused fully by the medication, and never happens again in a person's life. Other's do have genetic bipolar disorder and will need extra care.
- Biotoxins and Inflammation--both of these may change a person's response to medications. Both can cause all psychiatric disorders. Sometimes patient's need high doses to calm the inflamed brain, and at other times a sliver is all that can be handled. For more information read, Mold Warriors by Dr. Shoemaker, Patti Schmight and me.
- Tick Borne Illness--according to the CDC the number one vector illness in the USA is Lyme disease and it is spreading at a stunning rate. It is most commonly spread by a tiny tick the size of a poppy seed, and can nick your skin in seconds and pass its saliva onto you--filled with one of 5-6 different infections. Use IgeneX Labs or Bowen Research to test yourself, since your local common routine labs have horrible rates of accuracy, and this is very clearly published in leading journals. And relentlessly ignored by infectious disease docs and anti-Lyme fundamentalist "experts" who never met a tick infection they could not ignore and refute.
To Your Safe Medical Care!